INDIANAPOLIS, Ind. (CNN) – An Indiana mother is accused of injecting feces into her son’s IV bag while he was undergoing cancer treatments at Riley Hospital for Children.
Tiffany Alberts, 41, of Wolcott, Indiana, is charged with six counts of aggravated battery and one count of neglect of a dependent resulting in serious bodily injury.
According to court documents, officers were called to Riley Hospital to investigate possible child abuse on November 17.
Alberts’ 15-year-old son was being treated for cancer, and he had several unexplained infections that were delaying treatment. Staff placed video surveillance in his room, and the video showed Alberts injecting an unknown substance into his IV bag with a syringe several times, court documents say.
Staff told police that Alberts’ son received his first round of chemotherapy for leukemia in September and went home. But several days later he returned to the hospital because he had a fever and diarrhea and was vomiting. The staff said his symptoms haven’t improved. He’s required several surgeries to changes his central venous line due to concern for infection, and he spent 18 days in the ICU.
Doctors also told authorities that the boy tested positive for blood cultures with organisms that are normally found in stool, and experts say there is no medical reason to explain the ongoing blood infection.
Investigators questioned Alberts, and at first, she said she injected water into her son’s IV bag to “flush the line” because the “medicine that was given to him burned.” However, she later confessed that she injected fecal matter into the bag on multiple occasions. She says she did it to get her son moved to another unit at Riley that had better treatment.
Court documents say the boy’s health improved once Alberts was removed from the hospital room. They say their biggest concern is they may have missed their window to keep his leukemia in remission.
Doctors also say the boy could have died from any one of the episodes of septic shock, and he still could die from his leukemia due to the prolonged delay in therapy.